Wisconsin, 2009

Drought in Wisconsin, January 1 to 31, 2009

January 1 to 31, 2009 · NWS GRB · 16 events in 16 counties and zones

Another month of below normal precipitation caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through February 2009.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Another month of below normal precipitation caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through February 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 3:29 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Dec 31, 3:29 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CST WED DEC 31 2008

.SHORT TERM...MAIN FCST CONCERNS ARE TEMPERATURE TRENDS TONIGHT...
THEN SNOW TRENDS ON THURSDAY.

SFC RIDGE AXIS AND ASSOC LIGHT WINDS AND VERY DRY AIR WILL CROSS
GRB CWA THIS EVG...ALLOWING TEMPS TO DROP QUICKLY. ALTHOUGH FAR NC/
FAR NE WI WARMED INTO THE TEENS...MOST OF THE CWA STAYED IN THE
SINGLE DIGITS THIS AFTERNOON. WITH THAT IN MIND...EXPECT TEMPS
TO DROP BLO FREEZING THIS EVG...REACHING MINS SOMETIME BETWEEN
03Z-06Z. AS RETURN FLOW DEVELOPS AND STRENGTHENS OVERNIGHT...AND
CLOUDS INCREASE...EXPECT A GRADUAL MODERATION IN TEMPS. WENT WELL
BLO GUIDANCE FOR MIN TEMPS...AND USED A NON-DIURNAL TEMP CURVE
OVERNIGHT.

ON THURSDAY...MODELS AGREE THAT A CLIPPER SYSTEM...CURRENTLY
SITUATED IN FAR SE ALBERTA/SW SASK...WILL TRACK TOWARD WSTRN
LK SUP. WITH VERY DRY AIR CURRENTLY LODGED OVER THE WSTRN GREAT
LKS...AND AS FAR WEST AS THE EASTERN DAKOTAS...HAVE BACKED OFF A
BIT ON THE MORNING POPS. HAVE ALSO LOWERED POPS TO CHC CATEGORY
ACROSS C/EC WI...GIVEN THE NORTHERN TRACK OF THE SYSTEM. MODEL
CONCENSUS SHOWS QPF AROUND A TENTH OF AN INCH NEAR THE WI/MI
BORDER...WITH ONLY A FEW HUNDREDTHS IN OUR FAR SOUTHERN COUNTIES.
WITH A SNOWFALL TO WATER RATIO OF 15-20:1...EXPECT MAX ACCUMS
AROUND 2 INCHES IN THE FAR NORTH...TAPERING OFF TO A DUSTING IN
OUR SOUTHERN COUNTIES.

.LONG TERM...THU NGT THRU NXT WED. MAIN FCST CHALLENGE TO BE
TIMING AND EXTENT OF A COUPLE SYSTEMS WHICH WL IMPACT NE WI
WEATHER DURING THE PERIOD. THE MEAN FLOW TO BECOME SPLIT LATE IN
THE UPCOMING WEEKEND AND THEN REMAIN THAT WAY THRU THE MIDDLE OF
NXT WEEK. TEMPS LIKELY TO AVG NEAR NORMAL DURING THE EXTENDED
PERIOD.

THE SFC LOW TRACKS ACROSS LK SUPERIOR INTO SE ONTARIO THU NGT AS
THE CDFNT PASSES THRU THE REST OF WI IN THE EVENING HRS. EXPECT
LGT SNOW TO QUICKLY DIMINISH UPON FROPA AND THEN FOCUS FOR ANY
ADDL PCPN SHIFTS TO NRN WI AS WNDS VEER MORE W-NW. TRAJS NOT THAT
FAVORABLE FOR LK EFFECT ALTHO AIRMASS IS COLD ENUF (8H TEMPS
AROUND -15C OVR WRN LK SUPERIOR). PREFER TO ONLY MENTION MINIMAL
POPS FOR THE NORTH WITH ONLY MINOR ACCUMULATIONS. DESPITE CLDS AND
WND THRU MOST OF THE NGT...WL LEAN TOWARD THE COOLER GUID VALUES.

A WEAK RDG OF HI PRES TO MOV INTO THE WRN GREAT LKS RGN FOR FRI
WHICH WL TRY TO ALLOW SOME SUNSHINE TO OCCUR. MORE CLDS ACROSS THE
NORTH AS WNDS CONT TO SLOWLY VEER THRU THE DAY. TRAJS ACTUALLY
BECOME MORE FAVORABLE FOR LK EFFECT OVR THE NORTH...HOWEVER WAA
GETS UNDERWAY AT THE SAME TIME...THUS COUNTERING THE TRAJS. WL
NEED TO CARRY SML CHC POPS FOR THE NORTH WITH LITTLE IN THE WAY OF
ACCUMULATION.

A NEW PACIFIC SYSTEM IS PROGGED TO PUSH INTO THE NRN ROCKIES FRI
NGT WITH A COUPLE AREAS OF LOW PRES MOVG INTO THE NRN/CNTRL
PLAINS. THERE IS ALSO AN INVERTED TROF WHICH CONNECTS THE SFC LOWS
AND CONTS INTO THE CANADIAN PRAIRIE. SOUTHERLY WNDS JUST ABV THE
SFC WL BEGIN TO TAP GULF MSTR SO EXPECT TO SEE CLDS ON THE
INCREASE OVR NE WI THRU THE NGT. MAY NEED TO BUMP TEMPS UP A BIT
WITH THE THICKENING CLD CVR. THE NRN STREAM SHRTWV TROF REACHES
THE NRN PLAINS ON SAT AS THE INVERTED TROF MOVS EAST ACROSS THE
UPR MIDWEST. SOUTHERLY WNDS IN ADVANCE OF THE SFC TROF WL BRING
WARMER...MORE MOIST AIRMASS INTO NE WI ESP BY SAT AFTERNOON.
EXPECT TO SEE PCPN BREAK OUT WHERE THE LIFT (BOTH ISEN AND SFC
TROF) TO BE THE GREATEST AND THIS APRS TO BE MAINLY OVR MN AND WRN
SECTIONS OF WI. HAVE LOWERED POPS A BIT OVR ERN WI AND FOCUSED ON
THE AFTERNOON HRS.

THE INVERTED SFC TROF MOVS INTO WI SAT NGT...WHILE THE SHRTWV TROF
ARRIVES ON SUNDAY. BETTER CHC OF PCPN TO ACCOMPANY THE SFC TROF
WITH MDLS INDICATING AROUND .25 OF QPF. USING TYPICAL 13:1 FOR
LIQUID TO SNOW RATIOS FOR STARTERS...WE MAY BE LOOKING AT ADVY
HEADLINES IF THIS TREND CONTS. THE SNOW WOULD THEN TAPER OFF LTR
ON SUNDAY AS THE UPR TROF BEGINS TO PULL AWAY FROM THE RGN. A RDG
OF HI PRES TO THEN MOV ACROSS WI SUNDAY NGT AND BE TO OUR EAST ON
MON. EXPECT A COLD NGT SUNDAY NGT WITH THE RDG OVRHD...AND CLDS WL
BE THE DECIDING FACTOR AS TO HOW LOW TEMPS FALL. DESPITE THE
BEGINNING OF A RETURN FLOW ON MON...MAX TEMPS TO LIKELY NOT MAKE
IT OUT OF THE TEENS.

SRN STREAM SYSTEM TO ORGANIZE OVR THE SRN PLAINS MON NGT AND EJECT
NEWD INTO THE TN VALLEY ON TUE. CLDS WL BE ON THE INCREASE OVR NE
WI ON TUE...BUT DO NOT SEE MUCH OF ANY FOCUSING MECHANISMS FOR
PCPN. PREFER TO KEEP TUE DRY OVR NE WI FOR NOW. MDLS DIFFER WITH
THE EVENTUAL TRACK OF THIS STORM AS THE GFS TAKES THE SYSTEM
TOWARD THE MID-ATLANTIC STATES...WHILE THE ECMWF MOVS THE SYSTEM
INTO THE ERN GREAT LKS ON WED. THIS VAST DIFFERENCE ARISES FROM
THE AMT OF PHASING (OR LACK THEREOF) THAT EACH MDL PERFORMS. MDLS
WL CONT TO WAFFLE ON THE STORM TRACK...BUT HAVE LEANED TOWARD THE
MORE CONSISTENT ECMWF FOR THIS FCST. HAVE MENTIONED CHC POPS FOR
E-CNTRL WI AND SLGT CHC POPS FOR ALMOST EVERYONE ELSE. EXCEPTION
TO BE VILAS CNTY WHERE NORTHERLY WNDS MAY BRING SOME LK EFFECT
SNOW SHWRS INLAND.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. LIGHT SNOW
WILL OVERSPREAD THE RGN ON THURSDAY MORNING...WITH MVFR/IFR
CONDITIONS DEVELOPING. SOME LLWS IS EXPECTED LATE TONIGHT INTO
THURSDAY MORNING...AS SW WINDS INCREASE TO 35-40 KTS IN THE 1-2K FT
AGL LAYER.
&&

.MARINE...HAVE ISSUED A SMALL CRAFT ADVISORY FROM 12Z/THU-18Z/FRI.
SOME FREEZING SPRAY IS POSSIBLE...MAINLY THURSDAY AFTERNOON AND EVG.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/KALLAS
Hazardous weather outlook, Dec 31, 3:47 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CST WED DEC 31 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A CLIPPER TYPE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES
REGION ON THURSDAY WILL GENERATE 1 TO 2 INCHES OF SNOW OVER
LOCATIONS NORTH OF A LINE FROM MERRILL TO OCONTO TO STURGEON BAY.
LESS THAN AN INCH IS EXPECTED SOUTH OF THIS LINE. IN ADDITION TO
THE SNOW...BLUSTERY SOUTHWEST WINDS MAY PRODUCE SOME BLOWING AND
DRIFTING OF THE SNOW...ESPECIALLY OVER DOOR COUNTY WHERE THE WINDS
ARE EXPECTED TO GUST OVER 30 MPH AT TIMES.

ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE
FORECAST TO AFFECT THE AREA LATE SATURDAY THROUGH SUNDAY
MORNING. THIS SYSTEM WOULD BRING ACCUMULATING SNOW BACK TO
NORTHEAST WISCONSIN. WHILE IT IS TOO EARLY TO DETERMINE EXACT
AMOUNTS...IT APPEARS THAT ACCUMULATIONS MAY BE HIGH ENOUGH TO
WARRANT A WINTER WEATHER ADVISORY. PEOPLE WITH TRAVEL PLANS THIS
WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS FOR THIS SYSTEM.

YET ANOTHER AREA OF LOW PRESSURE MAY AFFECT NORTHEAST WISCONSIN
TOWARD THE MIDDLE OF NEXT WEEK. DEPENDING ON THE EVENTUAL TRACK OF
THIS SYSTEM...THE POSSIBILITY EXISTS FOR MORE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-011200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THURSDAY INTO
FRIDAY MORNING...SATURDAY AFTERNOON INTO SATURDAY NIGHT...AND
SUNDAY NIGHT THROUGH MONDAY.

TSK/AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Vilas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Menominee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Marathon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Shawano

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Wood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Waupaca

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Waupaca forecast zone
Reported by
Other Federal Agency
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Southern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151430, 151431, 151432, 151433, 151434, 151436, 151437, 151438, 151439, 151440, 151441, 151442, 151443, 151444, 151445, 151446.